Alert archive / Michigan / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 9, 2007, 4:57 PM EDT for Wexford County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2007, 4:57 PM EDT (20:57 UTC)
- Expired
- May 9, 2007, 5:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 84 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 5:19 PM EDT | HAIL 0.88 | 8 Nw Manton, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 092058 SVRAPX MIC165-092145- /O.NEW.KAPX.SV.W.0003.070509T2057Z-070509T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 458 PM EDT WED MAY 9 2007 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEXFORD COUNTY IN NORTHERN LOWER MICHIGAN... * UNTIL 545 PM EDT * AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR BUCKLEY...OR ABOUT 16 MILES EAST OF THOMPSONVILLE...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... HANOVER AND GREENWOOD TOWNSHIPS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4451 8569 4442 8570 4426 8534 4451 8534 $$ JZ
3 follow-up statements
000 WWUS34 KAPX 092114 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 514 PM EDT WED MAY 9 2007 MIC165-092145- /O.CON.KAPX.SV.W.0003.000000T0000Z-070509T2145Z/ WEXFORD MI- 514 PM EDT WED MAY 9 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR WEXFORD COUNTY... AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 6 MILES WEST OF MANTON...OR ABOUT 14 MILES NORTH OF CADILLAC...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANTON AROUND 530 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4451 8569 4442 8570 4426 8534 4451 8534 $$
000 WWUS34 KAPX 092133 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 533 PM EDT WED MAY 9 2007 MIC165-092145- /O.CON.KAPX.SV.W.0003.000000T0000Z-070509T2145Z/ WEXFORD MI- 533 PM EDT WED MAY 9 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR WEXFORD COUNTY... AT 530 PM EDT...A SPOTTER REPORTED A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED NEAR MANTON...OR ABOUT 11 MILES NORTHWEST OF LAKE CITY...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... CEDAR CREEK TOWNSHIP... AT 519 PM EDT HAIL UP TO NICKEL SIZE WAS REPORTED 8 MILES NORTHWEST OF MANTON WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4451 8552 4435 8551 4429 8534 4447 8534 $$
000 WWUS34 KAPX 092144 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 544 PM EDT WED MAY 9 2007 MIC165-092154- /O.EXP.KAPX.SV.W.0003.000000T0000Z-070509T2145Z/ WEXFORD MI- 544 PM EDT WED MAY 9 2007 ...THE SEVERE THUNDERSTORM WARNING FOR WEXFORD COUNTY HAS EXPIRED... AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE. LAT...LON 4451 8552 4435 8551 4429 8534 4447 8534 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:40 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 9, 3:40 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 340 PM EDT WED MAY 9 2007 .DISCUSSION...THE 500 MB LOW OVER THE DORR PENINSULA IS THE MAIN CONCERN FOR THE NEAR TERM TONIGHT. THE INITIAL WAVE WITH THE 500 MB LOW IS WEAKENING AND MOVING EAST WITH THE LAST LINE OF SHOWERS JUST EAST OF I-75. THIS IS CLEARING THE WAY FOR THE DRY SLOT UNDER THE LOW. THIS IN TURN IS ALLOWING SUNSHINE TO BEGIN TO DESTABILIZE THE ATMOSPHERE. THE APX 88D IS BEGINNING TO SHOW SOME ECHOES IN THE MID LEVELS AS THE CU FIELD IS BEGINNING TO POP ALONG THE LAKE MICHIGAN LAKE BREEZE. THE STORMS THAT HAVE BEEN FORMING IN WISCONSIN, HAVE BEEN FALLING APART AS THEY HIT LAKE MICHIGAN. TONIGHT...COMPUTER MODELS ARE PRETTY CONSISTENT WITH THE INITIAL WAVE THAT PUSHES THE RAIN SHOWERS OUT OF THE FORECAST AREA AND INTO LAKE HURON BY 06Z. THE QUANDARY COMES OUT OF THE 500 MB LOW/COLD POOL CROSSING LAKE MICHIGAN. SOME OF THE INLAND AWOS/ASOS SITES ARE PUSHING 70 WITH THE RAWS SITES PUSHING 75F. WITH PEAK HEATING AROUND FOR ONLY ANOTHER HOUR OR SO, WILL EXPECT THAT SCATTERED SHOWERS AND MAYBE THUNDER WILL GET STARTED AND MOVE EAST OF I-75 AND ONCE THE HEATING IS DONE, WILL DIE OFF WITH MOST IF NOT ALL CONVECTION DONE BY 03Z. HAVE LEFT NE LOWER IN WITH A CHANCE IN THE OFF CHANCE THAT CONVECTION CONTINUES. HOWEVER, EVERYTHING SHOULD BE DONE BY 06Z. WITH THE CROSS OVER TEMPERATURES IN THE MID 50S AND THE LOW TEMPERATURES AROUND 50, AND WINDS DROPPING OFF TO ALMOST NOTHING WOULD EXPECT THAT FOG WILL FORM AFTER MIDNIGHT AND CONTINUE INTO EARLY THURSDAY MORNING. LUTZ REMAINDER OF THE FORECAST (THURSDAY THROUGH NEXT WEDNESDAY)...WARM CONDITIONS THROUGH THURSDAY WILL BE TEMPERED FOR FRIDAY AND SATURDAY (BUT NOTHING TOO EXTREME). MORE WARM DAYS SUNDAY AND POSSIBLY MONDAY BEFORE SLIGHTLY COOLER CONDITIONS NEXT WEEK. OVERALL...AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPERATURES ARE EXPECTED OVER THE NEXT SEVERAL DAYS. THE NEXT CHANCE OF PRECIPITATION IS NOT EXPECTED TO BE UNTIL EARLY NEXT WEEK. THE MAIN FORECAST CONCERNS WILL REVOLVE AROUND CLOUD COVER AND HIGH TEMPERATURES THURSDAY...THEN POPS FOR THE REMAINDER OF THE FORECAST. THURSDAY...UPPER LEVEL LOW WILL CONTINUE TO MOVE EAST AWAY FROM THE AREA. ASSOCIATED MOISTURE WILL PULL AWAY FROM THE FORECAST AREA FROM NORTHWEST TO SOUTHEAST. MEAN 1000-500 MB RH IS SHOWN TO BE ABOUT 40 PERCENT NORTHWEST AND 80 PERCENT SOUTHEAST AT 12Z THEN 35 TO 40 PERCENT ACROSS ALL AREAS BY 00Z FRIDAY. MEANWHILE...ANY LOW CLOUDS AND FOG ARE EXPECTED TO DISSIPATE BY MID MORNING. THEREFORE...PARTLY CLOUDY SKIES EXPECTED NORTHWEST AND MOSTLY CLOUDY BECOMING PARTLY CLOUDY SOUTHEAST. ASSUMING THE CLOUDS DO SCATTERED OUT ACROSS ALL AREAS...TEMPERATURES SHOULD RECOVER NICELY. MIXING OF 850 MB TEMPERATURES OF BETWEEN PLUS 12 AND PLUS 14 SHOULD HAVE NO PROBLEM YIELDING HIGHS OF WELL INTO THE 70S TO NEAR 80. THEREFORE HAVE BUMPED UP TEMPERATURES BY A COUPLE OF DEGREES (COULD EVEN BE A BIT WARMER THAN THAT WITH FULL MIXING). THURSDAY NIGHT...A POTENT SHORT WAVE WILL SLIDE BY WELL TO OUR NORTH ACROSS NORTH CENTRAL CANADA. THIS FEATURE WILL DRAG A SURFACE COLD FRONT ACROSS THE REGION OVERNIGHT. THE FRONT APPEARS IS SHOWN TO BE RATHER MOISTURE STARVED WITH MEAN 1000-500 MB RH ONLY INCREASING TO BETWEEN 55 AND 60 PERCENT. THEREFORE...WILL KEEP THE FORECAST POP FREE. LOWS RANGING FROM THE MIDDLE 40S NORTH TO THE LOWER 50S SOUTHEAST. FRIDAY...A LARGE AREA OF HIGH PRESSURE (1030 MB) DROPS DOWN OUT OF CENTRAL CANADA. THIS FEATURE WILL BRING WITH IT DRIER AIR (MEAN 1000-500 MB RH 25 TO 35 PERCENT). THEREFORE...PARTLY TO MOSTLY SUNNY AND NOT AS WARM CONDITIONS EXPECTED. HIGHS RANGING FROM AROUND 60 FAR NORTH TO AROUND 70 SOUTHEAST. FRIDAY NIGHT...AS THE SURFACE HIGH DROPS TO THE SOUTH AND SETTLES OVER THE REGION...WINDS WILL BECOME LIGHT ALLOWING TEMPERATURES TO FALL OFF INTO THE MIDDLE 30S TO LOWER 40S. THERE COULD EVEN BE A TOUCH OF FROST IN LOW LYING AREAS. SATURDAY...MODELS DROP A SHORT WAVE THROUGH THE FLOW DESPITE THE SURFACE RIDGE REMAINING IN PLACE ACROSS THE REGION. THIS APPEARS TO BE A LITTLE SUSPECT SO WILL ONLY INCREASE SKY GRIDS TO ABOUT 50 PERCENT TO ACCOUNT FOR THIS POSSIBILITY. OTHERWISE...AFTER THE CHILLY START TEMPERATURES SHOULD RECOVER INTO THE UPPER 50S (NORTH) TO THE MIDDLE 60S (SOUTH). SUNDAY...UPPER LEVEL RIDGE AXIS MOVES TO THE EAST ACROSS THE REGION RESULTING IN MODEST HEIGHT RISES. SURFACE RIDGE SLIPS OFF TO THE EAST RESULTING IN A WARMER SOUTHWEST FLOW. THEREFORE...TEMPERATURES SHOULD WARM WELL INTO THE 60S TO THE LOWER 70S. SUNDAY NIGHT THROUGH NEXT WEDNESDAY...SOMEWHAT OF A PATTERN CHANGE IN THAT A TROUGH GETS CARVED OUT ACROSS EASTERN CANADA. THIS SHOULD LEAVE THE WESTERN GREAT LAKES REGION IN A SLIGHTLY CYCLONIC TO NEARLY ZONAL FLOW ALOFT. SO WILL HAVE HIGH TEMPERATURES MAINLY IN THE 60S (MAYBE EVEN A FEW LOWER OR MIDDLE 70S ON MONDAY BEFORE THE COOLER AIR ARRIVES). AS FAR AS PRECIPITATION CHANCES GO...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT INTO MONDAY AND A CHANCE OF SHOWERS EAST MONDAY NIGHT INTO TUESDAY AS SHORT WAVES MOVE THROUGH THE FLOW. SULLIVAN && .APX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 9, 3:46 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 346 PM EDT WED MAY 9 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-101000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 345 PM EDT WED MAY 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN LOWER MICHIGAN THROUGH THE EARLY EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE HAIL TO 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 50 MPH. THE GREATEST THREAT FOR STRONG STORMS IS EXPECTED MAINLY SOUTH OF M-32 AND EAST OF I-75 THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS FOR SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LUTZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:26 PM EDT | Severe Thunderstorm Warning | APX | Missaukee | 28 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.